Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 29, 1996, 1:05 PM EDT for Hillsborough County, Florida. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1996, 1:05 PM EDT (17:05 UTC)
- Expired
- May 29, 1996, 2:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Hillsborough County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:15 PM EDT | Thunderstorm Wind | Tampa, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 291705 SVRTBW FLC057-291800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 105 PM EDT WED MAY 29 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...HILLSBOROUGH COUNTY AND THE ADJACENT COASTAL WATERS INCLUDING TAMPA BAY AT 103 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RIVERVIEW BETWEEN LITHIA AND ROUTE 301. THE THUNDERSTORM WAS MOVING TO THE EAST SOUTHEAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. CARS AND MOBILE HOMES ARE NOT SAFE. IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM MOVE TO A REINFORCED BUILDING. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVAXTED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:38 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 29, 9:38 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 938 AM EDT WED MAY 29 1996 THIS MORNINGS SOUNDING CAME IN PRETTY INSTABLE WITH AN UNMODIFIED CAPE OF NEARLY 2500 AND A SHARP CALCULATED PRECIPITABLE WATER OF 1.78. THIS COMBINED WITH A 0 TO 3 KILOMETER HELICITY OF 102 AND AN ENERGY HELICITY INDEX OF 1.56. IT IS STARTING TO LOOK LIKE WE WILL HAVE A VERY ACTIVE AFTERNOON. WITH THE DEEP WESTERLY FLOW...IT LOOKS LIKE MOST OF THE ACTIVITY WILL BE INLAND AND ALONG THE EAST COAST. BUT AT LEAST SOME ACTIVITY ALONG COASTAL COUNTIES SEEMS LIKELY...PARTICULARLY IN THE NORTH. EVEN THOUGH NIGHT TIME AND EARLY MORNING SHOWERS HAVE NOT HAPPENED YET...WITH A LITTLE EXTRA DESTABILIZATION FROM THE TROUGH DIGGING IN ALOFT THEY CAN NOT BE RULED OUT THE NEXT MORNING OR TWO. THANKS MIA FOR THE COORDINATION. SOBIEN
In the hours before
Special weather statement, May 29, 11:34 AM EDT, 1 hour 31 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-292130- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1130 AM EDT WED MAY 29 1996 A VERY UNSTABLE ATMOSPHERE WITH FAVORABLE LOW LEVEL WINDS FOR A FEW STRONG THUNDERSTORMS IS IN PLACE ACROSS WEST CENTRAL FLORIDA TODAY. THE MAIN THREAT FOR STRONGER STORMS WILL BE OVER INLAND COUNTIES LATER THIS AFTERNOON. COASTAL COUNTIES WILL SEE WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ALSO...BUT THE MAIN THREAT ALONG THE COAST WILL FROM FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN. INLAND COUNTIES WILL SEE STRONGER STORMS WITH THE POSSIBILITY OF STRONG GUSTY WINDS IN ADDITION TO THE LIGHTNING AND RAIN. ALTHOUGH UNLIKELY THE CHANCE OF A TORNADO IS POSSIBLE WITH THE INSTABILITY AND LOW LEVEL WINDS WE HAVE TODAY. RESIDENTS PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS IMMEDIATELY IF THREATENING WEATHER APPROACHES. STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SEVERE WEATHER BACK TO THE NATIONAL WEATHER SERVICE HERE IN RUSKIN. SOBIEN
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.